Opioid Resource Center
Opioid Resource Center
Source/Disclosures
Disclosures: Calello reports no relevant financial disclosures.
September 16, 2020
2 min read
Save

Opioid-associated hearing loss rare, but should be considered when prescribing

Source/Disclosures
Disclosures: Calello reports no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Opioid-associated ototoxicity, or hearing loss, appears to be an adverse event that can occur with the use of a variety of opioids, according to research published in the Journal of Medical Toxicology.

In a retrospective review of records from New Jersey Poison Control centers, researchers identified cases from January 1999 to September 2018 that included both hearing loss and recent exposure to opioids.

Quote from Calello on opioids and hearing loss

They found 41 cases of opioid-associated ototoxicity, with 22 cases involving heroin exposure, seven cases involving oxycodone, four cases involving methadone and three cases involving tramadol.

The identified hearing loss was described as tinnitus in 24% of cases, hypoacusis in 37% of cases, and deafness in 29% of cases. There was a mix of tinnitus and hypoacusis in 10% of these cases.

Researchers determined that of the 41 identified cases, only 34% were linked to a potential hypoxic event, including loss of consciousness, cardiopulmonary resuscitation or ventilation.

Of the cases with resolution data available, 21% had no improvement in hearing loss at discharge.

Healio Primary Care spoke with Diane P. Calello, MD, executive and medical director of NJ Poison Control, to learn more about what prescribers should know about potential causes of this effect and what they should consider when prescribing opioids.

Q: How can opioid use cause hearing loss?

A: It's not exactly clear how this happens. In some patients, it may be a result of overdose and a period of not breathing very well. In others, it appears to be a direct toxic effect of the drug itself. Either way, it damages the cochlea, the sensitive inner ear organ which transmits sound waves into hearing.

Q: How quickly could hearing loss occur after exposure to opioids?

A: In some patients, it happens right away, and they wake up from overdose with deafness. In others, it can take a longer time on high-dose prescription opioids. The onset is usually somewhat sudden in both scenarios.

Q: Should physicians consider risk for ototoxicity when prescribing opioids?

A: Absolutely. It is a rare effect but should be considered, particularly if the patient already has hearing loss or is on another medication which may be ototoxic (causes hearing loss). In this current environment, caution is always advised when prescribing opioids for the risk of addiction and dependence, and this is another adverse effect, although rare, to consider.

Q: If not permanent, how long could it take patients to regain hearing after ototoxicity?

A: In some patients it is permanent and can only be fixed with cochlear implant surgery. In others the time course for recovery is very variable. Some within a few days, others [can take] weeks to months.